Format

Send to

Choose Destination
See comment in PubMed Commons below
J Infect. 2006 May;52(5):335-8. Epub 2005 Sep 19.

Is tenofovir involved in hypophosphatemia and decrease of tubular phosphate reabsorption in HIV-positive adults?

Author information

  • 1Department of Biochemistry, University Hospital, F34295 Montpellier, France.

Abstract

OBJECTIVES:

Tubulopathy with hypophosphatemia have been observed in HIV-positive patients receiving a tenofovir-containing regimen. However, the real incidence and prevalence of hypophosphatemia and their relation to tubular reabsorption disorders in tenofovir-treated patients remain uncertain. The aim of our study was to explore the effect of tenofovir on phosphatemia and on tubular phosphate reabsorption.

METHODS:

In a first transversal study, 145 HIV-positive adults (44+/-9 years) receiving tenofovir 300 mg daily with a mean exposure of 11+/-9 months were included. In a second prospective study, 29 HIV-positive antiretroviral experienced adults (44+/-10 years) were evaluated before introduction of tenofovir 300 mg daily (M0) and at 3 months (M3) and 6 months (M6), thereafter. Phosphate, creatinine, glucose and protein levels were determined in plasma and urine. The ratio of maximal reabsorption capacity (TmPO4)/glomerular filtration rate (GFR) was determined by using the normogramm of Walton and Bijvoet.

RESULTS:

In the transversal study, 26% of patients had hypophosphatemia (<0.84 mmol/l) while 47% of patients had a decreased TmPO4/GFR (<0.8 mmol/l). In the prospective study, baseline prevalence of hypophosphatemia (<0.84 mmol/l) and decreased TmPO4/GFR (<0.8mmol/l) was 31 and 41%, respectively. Three and 6 months after starting tenofovir, there is no significant change in mean phosphate levels (M0:0.91 mmol/l, M3:0.97 mmol/l, M6:0.98 mmol/l) and mean TmPO4/GFR (M0:0.80 mmol/l, M3:0.88 mmol/l, M6:0.84 mmol/l). Moreover, prevalence of hypophosphatemia (M3:28%, M6:28%) and decreased TmPO4/GFR (M3:41%, M6:45%) remained stable.

CONCLUSION:

Hypophosphatemia linked to a decreased proximal tubular reabsorption was frequently observed in HIV-positive adults independently of the use of tenofovir. In this preliminary study, no worsening effect on phosphatemia and tubular phosphate reabsorption was observed 6 months after introduction of tenofovir in treatment experienced patients.

PMID:
16176835
DOI:
10.1016/j.jinf.2005.07.020
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Support Center